|Year : 2023 | Volume
| Issue : 1 | Page : 58-59
Bullous vasculitis following COVID-19 vaccination
Chao-Kuei Juan1, Yung-Tsung Chiu2, Chung-Yang Yen1
1 Department of Dermatology, Taichung Veterans General Hospital, Taichung; School of Medicine, National Yang Ming Chiao Tung University, Taipei, Taiwan
2 Department of Medical Research, Taichung Veterans General Hospital, Taichung, Taiwan
|Date of Submission||25-May-2022|
|Date of Decision||16-Jul-2022|
|Date of Acceptance||16-Oct-2022|
|Date of Web Publication||03-Mar-2023|
Dr. Chung-Yang Yen
Department of Dermatology, Taichung Veterans General Hospital, No. 1650, Section 4, Taiwan Boulevard, Taichung 407219
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Juan CK, Chiu YT, Yen CY. Bullous vasculitis following COVID-19 vaccination. Dermatol Sin 2023;41:58-9
A 38-year-old man, previously of relatively good health, experienced painful palpable purpura for 2 weeks with some vesicles forming over the legs, elbows, and buttocks [Figure 1]. Swollen knee joints made it difficult for him to walk. He denied having fever, oral ulcers, genital ulcers, or sore throat. When tracing his history, he reported receiving a first dose of a COVID-19 vaccine (Oxford–AstraZeneca) approximately 3 days before the skin rash appeared. The patient denied symptoms or a previous clinical picture of COVID-19. Suspecting that he had Henoch–Schönlein purpura or leukocytoclastic vasculitis, we arranged a skin biopsy to enable histopathological analysis and direct immunofluorescence (DIF).
|Figure 1: Painful palpable purpura with some vesicles over the legs, elbows, and buttocks (a-c)|
Click here to view
Prednisolone at 30 mg/day and colchicine at 1 mg/day were started for treating the disease. The histopathological examination revealed a mixed inflammatory infiltrate predominantly containing neutrophils and some eosinophils combined with fibrinoid necrosis of blood vessel walls and red blood cell extravasation over the superficial and deep dermis. Epidermis and dermis necrosis and a subepidermal cleft containing neutrophils and lymphocytes were noted [Figure 2]. The DIF reports were negative for immunoglobulin A (IgA), IgG, and C3. The histopathological report indicated leukocytoclastic vasculitis. Laboratory assessments were conducted and indicated a white blood cell count of 12,600/μL with 78% neutrophils and that the platelet, antinuclear antibody, antineutrophil cytoplasmic antibody (ANCA), C3, C4, anticardiolipin IgM and IgG, AB2GP I Ab IgM and IgG, anti-PF4 antibody, liver function, renal function, and urinalysis results were within the normal limits. The patient had no previous history of autoimmune disease or introduction of new drugs. He had no recent travel and no exposure to animals. The most frequent causes of vasculitis in our case have been reasonably ruled out, which means exposure to the vaccine could be the potential trigger. The patient tolerated the treatment well; no new lesions appeared, and the existing lesions subsided after 2 weeks of treatment. The dose of prednisolone was decreased gradually, and its use was discontinued after 3 months. Colchicine at 1 mg/day was taken for 3 months, at which point he received a second COVID-19 vaccine (Moderna) in a stable condition. No new skin lesions such as urticaria or vasculitis lesions had appeared after 3 months. The dose of colchicine was titrated to 0.5 mg/day. Unfortunately, new small purpura presented over the legs. Suspecting a recurrence of vasculitis, we adjusted the colchicine dose to 1 mg/day. The skin lesions subsided 2 weeks later. Then, we tapered the dose of colchicine to 0.5 mg/day after 3 months. The patient tolerated this well, not experiencing side effects of the drug and not developing new skin lesions after a 6-month follow-up.
|Figure 2: (a) Histological findings of a mixed inflammatory infiltrate with epidermis and dermis necrosis combined with a subepidermal cleft (hematoxylin and eosin [H and E], ×100). (b) Mixed inflammatory infiltrate predominantly containing neutrophils and some eosinophils around blood vessel walls and red blood cell extravasation over the superficial and deep dermis (H and E, ×200). (c) Neutrophilic infiltration of the dermal vessels with karyorrhexis and fibrinoid necrosis of blood vessel walls (H and E, ×200)|
Click here to view
Several articles have reported leukocytoclastic vasculitis following vaccination with a COVID-19 messenger RNA (mRNA) vaccine, such as those produced by Moderna and Pfizer., Fewer articles on viral vector vaccines, such as the one produced by Oxford–AstraZeneca, have been published. Although the pathogenesis of vaccine-associated leukocytoclastic vasculitis remains unclear, immune complexes composed of inactivated virus-specific antigens, and abnormal antibody deposition on the vessel wall is speculated to lead to complement activation and subsequent vascular injury. The literature indicates that vasculitis seems equally induced by both the first or second dose of a COVID-19 mRNA vaccine, whereas it is generally induced by the first dose of a viral vector vaccine. This may be due to the major immune response to mRNA versus viral vector vaccines. People develop major immunity from the second dose of an mRNA vaccine; by contrast, this occurs from the first dose of a viral vector vaccine., This pattern is also compatible with the systemic adverse events experienced for different vaccines. A high dose of prednisolone (1 mg/kg/day) was initiated and was then gradually reduced in a previous study. Booster shots are crucial for maintaining humoral and cellular immune responses in vaccines and overcoming the pandemic. The little information available about whether second booster shots should be of the same brand or a different brand and whether they should be based on the same mechanism when the vaccine has had vaccine-induced vasculitis remains unclear, causing confusion in clinical doctors and patients. In our opinion, the safest policy is favorable control of previous vasculitis and the use of vaccines with different mechanisms for the first and second doses. Vaccine-induced vasculitis can involve ANCA (+), DIF (+), or renal function impairment, and a detailed survey is indicated for these patients. Small vessel vascular injury was discovered in two spectra, which presented as urticarial vasculitis and leukocytoclastic vasculitis, respectively. Eosinophil infiltration is a common finding in pathology but is not always present.
In conclusion, to our knowledge, this is a rare report of COVID-19 vaccine-induced bullous vasculitis. Prompt treatment was given to the patient.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Vassallo C, Boveri E, Brazzelli V, Rampino T, Bruno R, Bonometti A, et al.
Cutaneous lymphocytic vasculitis after administration of COVID-19 mRNA vaccine. Dermatol Ther 2021;34:e15076.
Carrillo-Garcia P, Sánchez-Osorio L, Gómez-Pavón J. Leukocytoclastic vasculitis in possible relation to the BNT162b2 mRNA COVID-19 vaccine. J Am Geriatr Soc 2022;70:971-3.
Fritzen M, Funchal GDG, Luiz MO, Durigon GS. Leukocytoclastic vasculitis after exposure to COVID-19 vaccine. An Bras Dermatol 2022;97:118-21.
Abdelmaksoud A, Wollina U, Temiz SA, Hasan A. SARS-CoV-2 vaccination-induced cutaneous vasculitis: Report of two new cases and literature review. Dermatol Ther 2022;35:e15458.
Jackson LA, Anderson EJ, Rouphael NG, Roberts PC, Makhene M, Coler RN, et al.
An mRNA vaccine against SARS-CoV-2 – Preliminary Report. N Engl J Med 2020;383:1920-31.
Farhang-Sardroodi S, Korosec CS, Gholami S, Craig M, Moyles IR, Ghaemi MS, et al.
Analysis of host immunological response of adenovirus-based COVID-19 vaccines. Vaccines (Basel) 2021;9:861.
Bencharattanaphakhi R, Rerknimitr P. Sinovac COVID-19 vaccine-induced cutaneous leukocytoclastic vasculitis. JAAD Case Rep 2021;18:1-3.
Larson V, Seidenberg R, Caplan A, Brinster NK, Meehan SA, Kim RH. Clinical and histopathological spectrum of delayed adverse cutaneous reactions following COVID-19 vaccination. J Cutan Pathol 2022;49:34-41.
[Figure 1], [Figure 2]